To the Editor:
We read with great interest the recently published Official ATS Statement on Hepatotoxicity of Antituberculosis Therapy (1). This extensive review provides very significant guidance to clinicians, despite the existing gap in our current knowledge on this important problem.
With the emergence of multiple and extensive bacillary resistances to antituberculosis drugs, second-line agents are increasingly used in the DOTS-plus programs worldwide. As most of our clinical experience with these drugs was gathered some time ago, it would be timely to re-examine their adverse effects in greater detail. In this regard, it might be useful to include para-aminosalicylic acid-associated hepatitis, which was well reported in the AJRCCM (2) and in other journals (3) several decades ago, occurring often in a background of generalized hypersensitivity.
The relative unpredictability in the occurrence of adverse reactions is a major clinical problem in the reintroduction of drugs. Suitable dosage modifications might be considered in sequential resumption, in light of possible additive hepatotoxicity of some agents. However, rapidly escalating challenge dosages would not generally help because hepatic adverse reactions may not occur within a very short time frame. Fluoroquinolones, with reasonable bactericidal and sterilizing activities, would merit greater attention as a component of either an interim or definitive regimen in difficult situations (4). They have commonly demonstrated usefulness in managing hepatotoxicity induced by conventional antituberculosis drugs, although rare occurrences of hepatitis have been reported, largely in association with hypersensitivity, especially for ciprofloxacin (5).
Pyrazinamide is a key component in current short-course chemotherapy. However, aside from high-dose–related hepatotoxicity (6) and rare hypersensitivity-based hepatitis (1), recent studies have increasingly pointed to its hepatotoxic potential, perhaps independent of other components of the short-course antituberculosis regimen (4). Another area of concern relates to fatalities associated with the combined use of rifampin and pyrazinamide in the treatment of latent tuberculosis infection. Thus, especially with changing patient demographics, appropriate caution against indiscriminate rechallenge with pyrazinamide after successful reintroduction of both rifampin and isoniazid is clearly warranted (4).
In the face of changing patient characteristics and absence of clinical symptoms among a substantial proportion of patients with significant drug-associated hepatotoxicity, there is, perhaps, a need to re-examine the role of routine biochemical monitoring, at least in areas where resources permit.
|1.||Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, Peloquin CA, Gordin FM, Nunes D, Strader DB, et al., on behalf of the ATS Hepatotoxicity of Antituberculosis Therapy Subcommittee. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935–952.|
|2.||Bower G. Skin rash, hepatitis, and hemolytic anemia caused by para-aminosalicylic acid. Am Rev Respir Dis 1964;89:440–443.|
|3.||Lichtenstein MR, Cannemeyer W. Severe para-aminosalicylic acid hypersensitivity simulating mononucleosis or hepatitis. JAMA 1953;152:606–607.|
|4.||Yew WW, Leung CC. Antituberculosis drugs and hepatotoxicity. Respirology 2006;11:699–707.|
|5.||Vial T, Biour M, Descotes J, Trepo C. Antibiotic-associated hepatitis: update from 1990. Ann Pharmacother 1997;31:204–220.|
|6.||Matthews J. Pyrazinamide and isoniazid used in the treatment of pulmonary tuberculosis. Am Rev Respir Dis 1960;81:348–351.|